COMMON ANTIPSYCHOTICS LACK SAFETY AND EFFECTIVENESS IN OLDER ADULTS http://www.newswise.com/articles/view/596170/...
~~~~>>>" number of antipsychotic prescriptions in older adults is for behavioral disturbances associated with dementia, some of which carry FDA warnings on prescription information for these drugs~~~~ "
~~~~>>>" four of the antipsychotics most commonly prescribed off label for use in patients over 40 were found to lack both safety and effectiveness~~~ "
~~~~>>>" The study looked at four atypical antipsychotics (AAPs)– aripiprazole (Abilify), olanzapine (Zyprexa), quetiapine (Seroquel), and risperidone (Risperdal)~~~ "
~~~~>>> "“Our study suggests that off-label use of these drugs in older people should be short-term, and undertaken with caution,”~~~ "
~~~~>>> "within one year of treatment, one-third of the patients enrolled in the study developed metabolic syndrome (medical disorders that can increase the risk of cardiovascular disease or diabetes). Within two years, nearly a quarter of the patients developed serious adverse effects and just over half developed non-serious adverse effects.~~~ "
~~~~>>> "researchers’ intent was to continue the patients on the randomized medications for two years, the average length turned out to be only six months, after which the medications were halted or switched because they didn’t work and/or had side effects.~~~ "
~~~>>> "– thus, treating clinicians tended to exclude olanzapine "
~~~~>>> "Because of a notably high incidence of serious adverse events, quetiapine had to be discontinued midway through the trial.~~~ "
~~~~>>> "considerable caution is warranted in off-label, long-term use of the drugs in older persons.
“When these medications are used off-label, they should be given in low dosages and for short durations, and their side effects monitored closely,”~~~ "
IT IS TIME
to come to terms with the facts that like all fingerprints - everyone is different - and not all drugs should be treaated as if they leave no footprint. What is one man's mdicine is another's poison!